MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-12
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open proximally, and became hung up with the phenom 27 microcatheter resulting in a loss of vessel access.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right internal carotid artery with a max diameter of 23 mm and a 10 mm neck diameter.It was noted the patient's vessel tortuosity was severe.It was reported that the first pipeline and coiling were deployed with no issues.When the second pipeline was deployed, it did not open proximally.During recapturing of the tip coil, the proximal braid may have been bumped with the phenom 27 microcatheter, because the pipeline became hung up and simultaneously pulled the wire, causing the physician to lose access.The healthcare provider (hcp) examined coming from the left side, but the patient did not have an anterior communicating (acom) artery, and so the hcp had to sacrifice the right internal carotid artery.It was noted the patient did wake up okay from the procedure.It was noted more than 50% of the pipeline had been deployed when it failed to open, it was "resheathed" less than or equal to two times, a wire/catheter was used to try and open the pipeline, full wall apposition was not achieved, ballooning was required for tapering or to ensure wall apposition.Post-procedure angiographic results showed the second pipeline seemed like it was relaxing proximally but still fairly tapered; stagnation in aneurysm.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a phenom 27 microcatheter.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9785613
Report Number2029214-2020-00193
Device Sequence Number19405361
Product Code OUT
UDI-Device Identifier00847536016897
UDI-Public00847536016897
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2020
Device Model NumberPED-500-12
Device Catalogue NumberPED-500-12
Device Lot NumberA517520
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2020
Initial Report FDA Received Date03/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1